I am a 32 year old mother of three great kids! I just need to know what is going on with me! Going to a family doctor is not enough. They barely listen and seem to want to rush out of the door while you are in the middle of a sentence. I’m always tired, or I have high energy, I get irritated quickly, and I don’t know how to handle my kids without yelling. I’m always feeling stomach pains, and cannot sleep because my legs seem restless and painful at night. I finally do fall asleep only to wake up several times at night. My teeth are bad, my face is horrid, I suddenly am getting bad acne, and I can’t lose any weight. I’ve done all the exercises and diets, yet, I have a tummy that looks like I’m 9 months pregnant. But, the rest of my body looks great! I even tried making myself throw up, and starved myself, ate well balanced meals took vitamins… everything! But I can’t seem to feel better no matter what I do! I’m currently on Sertraline. if i don’t take it I’m 100 times worse! What is wrong with me? What can I do to make it better?
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
What you are describing is fairly typical of many people who take an anti depressant or mood stabilizer medication without being in psychotherapy. The first thing you need to do is find a good psychotherapist, either a clinical psychologist or licensed clinical social worker who does Cognitive Behavior Therapy, and start the process of learning how to think and feel better. Combined with your medication, you should feel a lot better.
The second thing you should do is to find a new family doctor who will listen to your complaints. There are plenty of doctors and there is no reason to stay with one who will not take the time to listen to your complaints. You have every right to expect better treatment from your physician.
Third, it seems as though you are experiencing a lot of stress as well as depression. Of course, I do not know the type of depression but your therapist can give you a proper diagnosis.
You also need to learn some important stress reducing techniques and you can find them in the self help section of your website.
I do not know, of course, but I suppose you could have what is called "Restless Leg Syndrome" and that could explain why your legs feel painful and restless at night. You need to find that out from your physician. That is a very real medical condition.
One last thing: It is possible that your weight issue is caused by your medication, Sertraline. However, it is far wiser to remain on the medication, enter psychotherapy and, after a while, you and your therapist can jointly decide whether or not you still need the medicine.
Best of Luck